My doctor is changing my meds because of the bad side effects I have with Neurontin. I've been taking it about 5 months and need to know the best way to wean off of it without any bad side effects. I'm currently taking 1800 mg a day. Suggestions? Side effects to expect if not weaning off properly?
Any help is appreciated!!!
Last edited by FUNKYHEADGIRL; 09-11-2004 at 03:56 PM.
Your doctor should have told you or given you a schedule of reducing your medication until you are off it. Call and ask for one and have them email or mail you the schedule.
I have no idea how you come down off of it. I only take about 3 to 600 mg a night. I think the highest dose I ever took was 800mg. And I take it so sporadically, (only when my leg is hurting) that it isn't a question for me to answer.
You need a Doctor to make you a schedule. Call them on Monday.
There are certain meds that require gradual and supervised tapering…Neurontin is definitely one of those meds. This is nothing to fool around with on your own, and you should work closely with your doctor to achieve maximum success with minimum discomfort.
One of the side effects that may result by tapering off of Neurontin too quickly is a seizure. How severe that may be for you depends on many variables and it may not even happen at all, but I think you will agree that going forward on your own could result in some nasty consequences, so my recommendation would be to work closely with your doctor.
Recently I stopped taking Avinza cold turkey, in hind site, I would not recommend this to anybody. The withdrawal symptoms for me were enormously unpleasant and I knew to a certain extent that they would be, however, unpleasant is a far cry from life threatening. Believe me, I don’t mean to scare you…or maybe I do, just please do this with your doctor. Also, you said that your doctor was “changing” your meds. By changing to something similar your chances of withdrawal are lessened considerably, just something to keep in mind. Keep us posted on your progress. Good Luck and God Bless.
Thanks for the input. I should have mentioned my doctor said to go from the 1800 a day I'm taking, to 1200 for a week, then 600 for a week, but I thought that may be too fast, just based on what I've heard on these boards from others that weaned off and had unpleasant experiences. I agree I should work with my doctor, but I like to hear from others too, to see how they did tapering off.
The new med she is prescribing is Gabitil......anyone have experience with it?
If so, please leave details! Thanks!
Last edited by FUNKYHEADGIRL; 09-12-2004 at 02:57 AM.
Wow, I'll have to agree, that does seem like a steep taper. Sorry, I am still taking my Neurontin, I am also taking 1800mg a day. Have been for over a year now, so no references from me. No experience with Gabitil either, so why am I even posting? I just wanted to give you a little moral support, Good luck, and I hope someone has some input for you.
I weaned off Neurontin, I was taking 2700mg and my doctor changed my medicine to Klonopin. I was taking 3 in the am, 3 at lunch, and 3 at bed time. I started taking 2 in the am, 1 at lunch, and 2 at bed time. The next day I took 1 in the am, none at lunch, and 1 at bedtime. Then I just 1 the next day. But if you have nerve damage try getting the doctor to give you something to help with restless legs or a lesser nerve pain med. When I tried to come off Neurontin cold turkey MY LEGS went CRAZY!!! I would call my doc back and ask some queastions. I always try to carry a notebook full of queastions everytime I go to the doctor. It has really helped me keep up with everything. Best of luck, Melysa